Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Visitations of ruled sums


Authors: Leonard E. Baum and H. H. Stratton
Journal: Trans. Amer. Math. Soc. 182 (1973), 403-430
MSC: Primary 60G50; Secondary 60F20
MathSciNet review: 0334326
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \{ {X_i}\} $ be a sequence of independent identically distributed random variables and for $ D \subseteq {I^ + }$ let $ {S_D} = {\Sigma _{i \in D}}{X_i}$. A rule $ (\;)$ is a mapping $ {I^ + } \to {2^{{I^ + }}}:\forall n\vert(n)\vert = n$ and $ {S_{(\;)}} = \{ {S_{(n)}}\} $ is its associated ruled sum.

Ruled sums generalize ordinary sums $ {S_n}$. Indeed, all a.e. results for $ {S_n}$ can be investigated for $ {S_{(n)}}$ frequently requiring different methods and sometimes yielding different conclusions. In a previous paper we studied strong laws of large numbers and the law of the iterated logarithm.

In this paper we study infinite visitation. Under suitable hypotheses on the basic distribution function F of the $ {X_i}$ we show that, for all rules $ (\;),{S_{(n)}}$ visits each integer infinitely often a.e. in the lattice case (or has all points of the real line as accumulation points in the nonlattice case). In fact we obtain a ``rate of visitation.'' There follows extensions of the Pólya theorem on encounters in the plane and 3-space from random walks to these ruled sums.

Some equivalence relations and partial orderings on rules are defined. For normal variables this leads to an extension of the previously mentioned result for ruled sums of the type of the iterated logarithm law.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 60G50, 60F20

Retrieve articles in all journals with MSC: 60G50, 60F20


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1973-0334326-5
PII: S 0002-9947(1973)0334326-5
Keywords: Sums of independent variables, visitation infinitely often, zero one laws, visitation rates, random walk, weakly dependent variables, Pólya meetings, Gaussian, ruled sums
Article copyright: © Copyright 1973 American Mathematical Society